Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 73, NWS Quad Cities, IA

June 29, 2005Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 29, 2005, 11:33 PM CDT for Linn County, Iowa. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 11:33 PM CDT (04:33 UTC)
Expired
Jun 30, 2005, 12:30 AM CDT
In force
57 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 107 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 11:51 PM CDTTORNADO2 Se Central City, IABASED ON VIDEO OF THE DAMAGE PROVIDED BY KCRG-TV...THIS EVENT WAS DETERMINED TO BE A BRIEF TORNADO.
Jun 29, 11:56 PM CDTHAIL 0.88Hiawatha, IADIME TO NICKEL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 9:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1049 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 300434
SVRDVN
IAC113-300530-
/O.NEW.KDVN.SV.W.0073.050630T0433Z-050630T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1133 PM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL IOWA
  THIS INCLUDES THE CITY OF CEDAR RAPIDS

* UNTIL 1230 AM CDT

* AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CENTER POINT...OR ABOUT 12
  MILES EAST OF VINTON...AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARIS AND ALBURNETT BY 1140 PM CDT
  CENTRAL CITY...COGGON AND WAUBEEK BY 1145 PM CDT
  PRAIRIEBURG BY 1150 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THIS STORM HAS ALREADY PRODUCED WIND DAMAGE...AND IT REMAINS A 
THREAT.

LAT...LON 4225 9183 4193 9185 4199 9139 4229 9138

$$

&&

MAYES
2 follow-up statements
000 
WWUS53 KDVN 300458
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1158 PM CDT WED JUN 29 2005

IAC113-300530-
/O.CON.KDVN.SV.W.0073.000000T0000Z-050630T0530Z/
LINN IA-
1158 PM CDT WED JUN 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1230 AM CDT FOR LINN
COUNTY...

AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PRAIRIEBURG...OR ABOUT 14 MILES NORTHWEST OF ANAMOSA...
MOVING EAST AT 60 MPH.

THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND LARGE HAIL...AND IT 
REMAINS A THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
THURSDAY MORNING FOR EASTERN IOWA.

LAT...LON 4225 9183 4193 9185 4199 9139 4229 9138

$$

&&

MAYES
000 
WWUS53 KDVN 300527
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1228 AM CDT THU JUN 30 2005

IAC113-300538-
/O.EXP.KDVN.SV.W.0073.000000T0000Z-050630T0530Z/
LINN IA-
1228 AM CDT THU JUN 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR LINN COUNTY EXPIRES AT 1230 AM
CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
THURSDAY MORNING FOR EASTERN IOWA.

LAT...LON 4225 9183 4193 9185 4199 9139 4229 9138

$$

&&

MAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:20 PM CDT, 8 hours 13 minutes earlier.

Area forecast discussion, Jun 29, 3:20 PM CDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT WED JUN 29 2005

.SYNOPSIS...
STRONG UPPER LEVEL TROF WAS LOCATED OVER THE NRN PLAINS THIS
MORNING. THE SURFACE LOW ASSOCIATED WITH THE TROF WAS OVER ERN SD
WITH A WARM FRONT EXTENDING EAST THROUGH CENTRAL MN INTO SERN WI AND
A SECONDARY WARM FRONT STRETCHED FROM NERN NE THROUGH EAST CENTRAL
IOWA.  THE COLD FRONT EXTENDED SOUTH FROM THE LOW THROUGH ERN NE. SO
FAR SHRA/TSRA ASSOCIATED WITH THE PLAINS SYSTEM HAS BEEN LIMITED
LINE OF SHRA/ISOLD TSRA HAS BEEN WORKING ITS WAS ACROSS CENTRAL IA
THIS MORNING AND EARLY THIS AFTERNOON. THE TSRA...SO FAR...HAVE BEEN
WEAK. DESPITE THE TIME OF DAY AND WITH TSRA MOVING INTO A MORE
UNSTABLE LOW LEVEL ENVIRONMENT THEY HAVE YET TO SHOW ANY SIGNS OF
INTENSIFYING. THIS MAY BE A SIGN THAT THE MID LEVEL CAP HAS
ESTABLISHED ITSELF OVER THE CWA.

&&

.SHORT TERM...(TONIGHT AND THURSDAY)...
THE SEVERE WEATHER THREAT WILL BE THE MAIN CONCERN WITH MODELS
SHOWING STRONG NORTHERN PLAINS UPPER/SURFACE LOW MOVING EAST INTO
NWRM MN BY THURSDAY MORNING AND COLD FRONT MOVING THROUGH EASTERN
IA/NWRN IL LATE TONIGHT.  SPC HAS PLACED NWRN CWA IN A MODERATE RISK
FOR THIS SYSTEM.  BASED ON BEHAVIOR OF CURRENT PCPN MOVING INTO WRN
CWA AND SCT STRONG TSRA FIRING EAST OF CWA ALONG THE WARM FRONT..IT
APPEARS THAT MID LEVEL CAP IS IN PLACE. 18Z KDVN SOUNDING SHOWED H7
TEMPS AROUND 9C WITH H7 TEMPS AROUND 12C STILL UPSTREAM...PER 18Z
KOAX SOUNDING. FEEL CAP WILL KEEP MOST OF THE CWA FREE OF ANY STRONG
CONVECTION THROUGH MOST OF THE EVENING.  STRONGER STORMS SHOULD BE
TIED TO THE UPPER TROF AND SURFACE FRONT WHERE STRONG FORCING AND
MID LEVEL COOLING WILL EAT AWAY AT THE CAP.  WILL PLAN ON STORMS
MOVING INTO THE NW CWA AROUND 02Z AND EXITING THE EAST IN THE
06Z-09Z TIMEFRAME. BY THE TIME THE STORMS MOVE IN LATE THIS EVENING
LOW LEVELS AND BETTER DIRECTIONAL SHEAR WILL BE
DECOUPLED...SUGGESTING THAT THREAT WILL BE A SQUALL LINE WITH
DAMAGING STRAIGHT LINE WINDS.  GREATEST THREAT WILL NORTH OF HIGHWAY
30 WITH THREAT AND STORM COVERAGE DROPPING OFF RAPIDLY TO THE
SOUTH.  THE LIMITED AREAL EXTENT AND RAPID MOVEMENT OF THE STORMS
SHOULD LIMIT RAINFALL.  MAX AMOUNTS AROUND A HALF INCH WITH ISOLATE
AMOUNTS UP TO AN INCH WILL BE POSSIBLE OVER THE NRN THIRD OF THE CWA.

HIGH PRESSURE BUILDS INTO THE REGION THURSDAY. UPPER TROF AXIS IS
STILL TO THE WEST MOST OF THURSDAY SO WILL KEEP SLGHT CHANCE WORDING
THROUGH MOST OF THE DAY.  COLDER AIR WILL LAG THE FRONT THURSDAY AND
WITH DECENT MIXING TEMPS WILL CLIMB INTO THE MID 80S NW TO AROUND 90
IN THE SOUTHEAST. MORE PLEASANT WEATHER WILL BE OVER THE AREA FRIDAY
WITH HIGH OVER THE REGION.  SHOULD SEE M/U 50S FOR LOWS NORTH FRIDAY
MORNING AND  M/U70S TO LOW 80S FOR HIGHS.
&&

.LONG TERM...
(SATURDAY NIGHT THROUGH WEDNESDAY)...
GFS/ECMWF DRIVE ANOTHER FRONT INTO THE REGION MONDAY AND THEN STALL
IT OVER/NEAR THE CWA TUESDAY SUPPORT CONTINUATION OF LOW CHANCE POPS
SUNDAY NIGHT THROUGH TUESDAY.  MODELS LIFT FRONT NORTH OUT OF THE
CWA BY WEDNESDAY...SO WILL GO WITH A DRY FORECAST.  TEMPS SHOULD BE
NEAR SEASONAL FOR EARLY JULY. ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Jun 29, 11:15 AM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1115 AM CDT WED JUN 29 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300500-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1115 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER EASTERN IOWA
AND NORTHWEST ILLINOIS...MAINLY NORTH OF HIGHWAY 30. A SLIGHT RISK
FOR SEVERE THUNDERSTORMS WILL BE FOUND OVER THE REST OF THE OUTLOOK
AREA. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...
MAINLY ALONG AND NORTHEAST OF A BOUNDARY CURRENTLY STRETCHING FROM
CEDAR RAPIDS...TO THE QUAD CITIES...AND TO AROUND PRINCETON ILLINOIS.
THESE STORMS MAY BECOME SUPERCELLS...AND BE ABLE TO PRODUCE GOLF BALL
SIZE HAIL...WIND GUSTS TO 60 MPH...AND EVEN AN ISOLATED TORNADO. BY
EARLY EVENING...THESE STORMS SHOULD MOVE NORTH AND EAST OF THE AREA.

TONIGHT...A COLD FRONT WILL SWEEP THROUGH THE AREA...BRINGING A
LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA FROM WEST TO
EAST. THE MAIN THREAT WITH THESE STORMS WILL BE HIGH WINDS...GREATER
THAN 60 MPH. LATEST INDICATIONS SUGGEST THE AREA WITH THE HIGHEST
RISK OF SEEING DAMAGING WINDS TONIGHT WILL BE NORTH OF HIGHWAY 30 IN
IOWA.

AN EMERGENCY MANAGERS CONFERENCE CALL WILL BE CONDUCTED THIS
AFTERNOON AT AROUND 2 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING THUNDERSTORMS WILL END BY 9 AM THURSDAY MORNING. HOWEVER...
THERE IS THE POSSIBILITY OF NEW THUNDERSTORM DEVELOPMENT LATE
THURSDAY AFTERNOON AND EVENING. IF THIS WOULD OCCUR...IT WOULD BE
SOUTH AND EAST OF A LINE FROM PRINCETON ILLINOIS TO MEMPHIS
MISSOURI.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT INTO MONDAY...AND
AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...AND IS LIKELY
TONIGHT.

In the hours before

Local storm report, Jun 29, 7:16 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
716 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             8 SE TISKILWA           41.21N 89.40W
06/29/2005  0.88 INCH        PUTNAM             IL   PUBLIC

&&

MIKEM
Local storm report, Jun 29, 7:19 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 SE TISKILWA           41.26N 89.47W
06/29/2005  0.88 INCH        BUREAU             IL   PUBLIC

&&

MIKEM
Local storm report, Jun 29, 7:22 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
722 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             MC NABB                 41.18N 89.21W
06/29/2005  1.75 INCH        PUTNAM             IL   LAW ENFORCEMENT

&&

MIKEM
Special weather statement, Jun 29, 9:20 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
920 PM CDT WED JUN 29 2005

IAZ040>042-051>053-063>065-076>077-087-098-300800-
BENTON IA-BUCHANAN IA-CEDAR IA-DELAWARE IA-DUBUQUE IA-
IOWA IA-JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-
LINN IA-VAN BUREN IA-WASHINGTON IA-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
558 IN EFFECT UNTIL 3 AM CDT FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 13 COUNTIES

IN EAST CENTRAL IOWA

BENTON                CEDAR                 IOWA
JOHNSON               JONES                 LINN

IN NORTHEAST IOWA

BUCHANAN              DELAWARE              DUBUQUE

IN SOUTHEAST IOWA

JEFFERSON             KEOKUK                VAN BUREN
WASHINGTON

THIS INCLUDES THE CITIES OF...ANAMOSA...CEDAR RAPIDS...DUBUQUE...
FAIRFIELD...INDEPENDENCE...IOWA CITY...KEOSAUQUA...MANCHESTER...
MARENGO...SIGOURNEY...TIPTON...VINTON AND WASHINGTON.

JAZ
Local storm report, Jun 29, 11:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     TSTM WND GST     7 SW MOUNT AUBURN       42.19N 92.19W
06/29/2005  60 MPH           BENTON             IA   BROADCAST MEDIA

            ESTIMATED 50 TO 60 MPH WINDS AND SMALL TREE LIMBS DOWN 8
            MILES SOUTH OF LA PORTE CITY.

&&

MIKEM

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:01 PM CDTSevere Thunderstorm WarningDVNBenton59 min
Jun 29, 11:45 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware60 min
Jun 30, 12:05 AM CDTSevere Thunderstorm WarningDVNJones56 min
Jun 30, 12:12 AM CDTSevere Thunderstorm WarningDVNDubuque63 min
Jun 30, 12:30 AM CDTSevere Thunderstorm WarningDVNJackson60 min
Jun 30, 12:53 AM CDTSevere Thunderstorm WarningDVNKeokuk45 min
Jun 30, 1:54 AM CDTSevere Thunderstorm WarningDVNClinton, Scott73 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.